Michigan, 2018

Damaging Winds in Michigan, August 6, 2018

August 6, 2018 · NWS GRR · 2 events in 2 counties and zones

Isolated severe thunderstorm wind gusts brought down several trees and power lines across portions of Calhoun and Jackson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe thunderstorm wind gusts brought down several trees and power lines across portions of Calhoun and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 6, 10:23 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 10:23 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1123 AM EDT Mon Aug 6 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 210 AM EDT Mon Aug 6 2018

A slow moving frontal boundary will track southeastward through
the Western Great Lakes Region today through Tuesday. Showers and
thunderstorms will accompany the passage of this system. Locally
heavy rains, gusty winds and possibly hail could occur with any
stronger storms. A weak area of high pressure will move in for
Wednesday pushing any remaining showers and thunderstorms into
Ohio and Indiana by evening.

&&

.UPDATE...
Issued at 1124 AM EDT Mon Aug 6 2018

It would seem the severe storm threat has shifted south (I talked
to SPC's day one forecaster 1045 am) due to the multiple areas of
showers and thunderstorms. The outflow from these storms is
already south of I-80, west of Fort Wayne Indiana. There is one
more area of showers and thunderstorms coming on shore now, that
should be the last area of convection before we see a dry period
early to mid afternoon.

There is an upper wave (as seen on the water vapor loops) that is
assoicated with jet streak on the southern branch of the polar
jet that comes through the area this evening. The moisture
transport vectors in the 1000/850 layer and the low level jet
assoicated with that wave have adjusted southward to between I-94
and I-80 this evening. So we are thinking the significant risk
for severe storms is for the most part south of the GRR CWA. There
may be enough drying behind this current convection area to allow
some warming this afternoon over our CWA so we do expect more
storms this evening but the severe threat is expected to be south
of the area.

UPDATE Issued at 729 AM EDT Mon Aug 6 2018

The dissipating complex of storms continues to track further south
than forecasted by the models. This update issued earlier
reflected higher potential for rain this morning especially South
Haven to Battle Creek.

UPDATE Issued at 534 AM EDT Mon Aug 6 2018

Based on recent model and radar trends it looks like this MCS will
impact locations further south in the CWA. I have therefore
updated POPs to reflect this system, mainly for this morning.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 210 AM EDT Mon Aug 6 2018

The main challenges in the short term deal with the timing and
strength of the thunderstorms today into Tuesday.

To start, the area of thunderstorms upstream in Southern Wisconsin
into Northern Iowa were forming along a nearly stationary boundary
in that region. To the north of the developing convection a
widespread area of stratiform rain existed through Central
Wisconsin. Elevated instability was noted with the storms
generally anchored to the 850 mb axis of instability. This is
where a low level jet was aimed, providing the necessary lift to
generate the storms. The 850 mb instability axis stretched
eastward ahead of these storms into Southern Lower Michigan.
Instability values are forecasted to drop off ahead of these
storms towards daybreak. Thus as these storms build east through
the remainder of the early morning hours, they should feature a
general weakening trend. That said, a few storms could still be
strong given elevated deep layer shear values. The primary
impacted region that will see the storms and rain this morning
will be generally along and north of a Holland to Alma line. This
area of morning showers and storms will act to push the surface frontal
zone further south which will influence the afternoon setup. With
a further south position of the front today, this will have an
impact on the high temperatures, which have been lowered
accordingly.

Looking at the afternoon, with the frontal zone forecasted to be
south of the morning convection, this will favor the region
roughly south of a Muskegon to Lansing line for the strongest
convection. If this frontal zone ends up being driven further
south than forecasted, the axis of strongest convection may end
up being closer to I94. The combination of afternoon CAPE values
topping 1500 j/kg and 0 to 6km bulk shear values around 35 knots
could support a few severe storms. In addition with PWAT values
shown to be topping 1.75 inches, heavy downpours are likely to
occur. Some training may occur as the boundary will be tracking
only slowly south and east with time.

Later tonight into Tuesday night, several weak waves of low
pressure is shown to develop along this frontal zone from Missouri
through Indiana and Ohio. This is largely in response to a digging
mid level wave dropping southeast through the Upper Plains. This
may support a risk for additional thunderstorms for far Southern
Lower Michigan, thus we will hold onto some POPs then.

.LONG TERM...(Wednesday night through Sunday)
Issued at 210 AM EDT Mon Aug 6 2018

A series of mid level waves track southeast through the CWA
Wednesday night into Thursday leading to a positively tilted
trough axis through Lower Michigan on Thursday. Models are in
relative agreement on this scenario. The combination of falling
mid level heights and diurnal heating should support a few
thunderstorms mainly for Thursday afternoon. Overall the trend is
for keeping this trough around for the end of the week and into
the weekend and eventually form it into a mid level low. This will
act to keep temperatures relatively close to seasonable. We will
need monitor this feature as its presence may also allow for a few
diurnally driven showers/storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 729 AM EDT Mon Aug 6 2018

Challenging aviation forecast. One round of storms moving in was
largely dissipating. Another round is expected later this morning
into the early afternoon hours. Then a third round is possible,
mainly south of KGRR to KLAN this evening. Impacts look likely
from any of the storms. Later tonight lower clouds are predicted
to form with MVFR or lower possible.

&&

.MARINE...
Issued at 407 AM EDT Mon Aug 6 2018
A southwest flow today will veer to the north behind the front for
Tuesday. Based on the mixing heights and forecasted winds,
conditions are not expected to warrant any headlines.

&&

.HYDROLOGY...
Issued at 316 PM EDT Sun Aug 5 2018

River levels are running around to a little below normal for the
time of year. Abnormally dry conditions continue over much of Lower
Michigan, especially in the greater Lansing region and to the east
and north. The U.S. Drought Monitor shows a moderate drought over
that area.

A cold front will move through the region tonight. Showers and
thunderstorms will be possible into Tuesday, bringing locally heavy
rain. Some ponding of water is possible, but the flood potential is
low.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...WDM
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...63
MARINE...MJS
Hazardous weather outlook, Aug 6, 3:46 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Aug 6 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A slight risk for severe thunderstorms exists along and south of a
line from near Muskegon to Lansing, with a marginal risk further
north. Damaging winds and large hail are the main severe weather
risk. Any stronger storm could contain frequent lightning. Locally
very heavy rain is forecast which could lead to urban, poor
drainage and small stream flooding, especially where any storms
persist. The main storm motion will be east at 35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible south of Interstate 96 on
Tuesday. A few of these could contain gusty winds and frequent
lightning along with locally heavy rainfall.

Scattered thunderstorms are possible on Thursday. Severe weather
is not forecasted at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

LMZ844>849-070900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are forecasted through tonight.
Gusty winds, hail and frequent lightning may pose a risk to
mariners. The primary storm motion will be east a 30 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may pose a risk to mariners Tuesday and
again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

In the hours before

Special weather statement, Aug 6, 7:25 AM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
825 AM EDT Mon Aug 6 2018

MIZ056>059-064>067-071>074-061430-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
825 AM EDT Mon Aug 6 2018

...SIGNIFICANT WEATHER ADVISORY...

At 815 AM EDT, a line of thunderstorms stretched from Kalamazoo to
Paw Paw. These storms were tracking east at 35 mph. They contain
frequent lightning, gusty winds and locally heavy rainfall. Isolated
stronger thunderstorms in this area will also be capable of producing
hail up to the size of dimes...mainly south of Interstate 94. These
storms will continue tracking east through 1000 am and will likely
impact locations such as Kalamazoo...Battle Creek...Marshall and
Charlotte.

Scattered showers and thunderstorms were also indicated over Lake
Michigan. This area of precipitation will move onshore...affecting
the Grand Haven...Holland...Saugatuck and South Haven areas through
1000 am. Locally gusty winds to around 30 mph, frequent lightning
and brief heavy rainfall rates that may top a half inch per hour may
accompany the strongest storms. Isolated stronger storms could
produce pea sized hail.

MWS
Special weather statement, Aug 6, 8:28 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
928 AM EDT Mon Aug 6 2018

MIZ056>059-064>067-071>074-061530-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
928 AM EDT Mon Aug 6 2018

...SIGNIFICANT WEATHER ADVISORY...

At 920 AM EDT, thunderstorms stretched from Lansing to Marshall.
These storms were tracking northeast at 35 mph. They contain frequent
lightning, gusty winds and locally heavy rainfall. Isolated stronger
thunderstorms in this area will also be capable of producing hail up
to the size of dimes. Locations along Interstate 69 between Tekonsha
and Marshall and along Interstate 94 between Marshall and Jackson
will be impacted by the stronger storms. These storms will continue
tracking east through 1100 am.

Scattered showers and thunderstorms were also along the Lake Michigan
shore from Holland to South Haven. This area of precipitation will
affect the Grand Haven...Holland...Saugatuck and South Haven areas
through 1100 am. Locally gusty winds to around 30 mph, frequent
lightning and brief heavy rainfall rates that may top a half inch per
hour may accompany the strongest storms...especially along Interstate
196 near South Haven. Isolated stronger storms could produce pea
sized hail.

MWS
Local storm report, Aug 6, 10:01 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       4 SE GLENN              42.48N 86.17W
08/06/2018  M0.50 INCH       ALLEGAN            MI   PUBLIC

&&

WDM
Local storm report, Aug 6, 11:56 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       4 S PORT SHELDON        42.85N 86.20W
08/06/2018  E1.03 INCH       OTTAWA             MI   MESONET

            THE RAIN STARTED AROUND 5:05 AM, THEN
            BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
            INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
            BRINGING THE TOTAL TO 0.90 INCHES. YET
            ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
            BROUGHT THE OTHER 0.13 INCHES OF RAIN.

&&

WDM
Local storm report, Aug 6, 11:57 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       4 S PORT SHELDON        42.85N 86.20W
08/06/2018  E1.03 INCH       OTTAWA             MI   MESONET

            THE RAIN STARTED AROUND 5:05 AM, THEN
            BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
            INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
            BRINGING THE TOTAL TO 0.90 INCHES. YET
            ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
            BROUGHT THE OTHER 0.13 INCHES OF RAIN.

&&
Special weather statement, Aug 6, 12:03 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
103 PM EDT MON AUG 6 2018

MIZ072-073-061800-
Kalamazoo MI-Calhoun MI-
103 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY...

At 102 PM EDT, Doppler radar was tracking strengthening
thunderstorms along a line extending from Augusta to Schoolcraft.
Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Portage...             Albion...              Marshall...
Battle Creek...        Vicksburg...           Galesburg...
Union City...          Schoolcraft...         Climax...
Burlington...          Level Park-Oak Park... Brownlee Park...
Fulton...              Marengo...             Athens...
Augusta...             Tekonsha...            Pine Creek...
Bedford...             Ceresco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8567 4242 8529 4242 8472 4229 8472
      4207 8500
TIME...MOT...LOC 1702Z 275DEG 26KT 4233 8531 4211 8560

CAS

The radar

The Grand Rapids radar (KGRR), 70 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 6, 12:35 PM EST to 12:50 PM EST
Where
Calhoun County, 5.04 mi ENE of Pennfield
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
42.400, -85.010

The Calhoun county 911 call center reported that several reports of downed trees and power lines were received from across the county.

Thunderstorm Wind, Jackson

When
August 6, 1:35 PM EST
Where
Jackson County, Spring Arbor
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.200, -84.550

The Jackson county 911 call center reported that 3 trees were blown down in Spring Arbor and 1 was blown down in Concord.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785814, 785815.